December 13 2006
by Ben Kage
(NewsTarget) According to Dr. Yolande Lucire, a forensic psychicatrist based in New South Wales, Australia, doctors are giving children younger than 1 year of age prescriptions for atypical antipsychotics -- a class of narcotics used to treat schizophrenia, bipolar mania, psychotic agitation and other similar conditions.
In an email to Alliance for Human Research Protection President Vera Hassner Sharav, Lucire, published on the AHRP web site, Lucire says that she is taking kids under her care off of atypical antipsychotic medications.
"Not one met the criteria for schizophrenia when these drugs were started," Lucire says in the email. She added that the patients "often got psychosis on antidepressants given for anxiety, or substance induced disorders."
While Australia is the second largest consumer of psychotropic drugs, according to Sharav, it still takes a back seat to the United States. Sharav reports that the alliance obtained the New Jersey Medicaid record of psychotropic drugs prescribed to more than 39,000 children aged 0 to 18. They found that most of the drugs were prescribed for off label use, i.e. a condition for which the drug was not originally designed. Also, the reports indicated that the antidepressant Effexor and antispsychotics such as Risperdal are being prescribed to children younger than 1; antipsychotics like Seroquel are being prescribed to 2-year-olds; and .05 milligram to 20 milligram doses of the antipsychotic Risperdal are being prescribed to 3-year-olds.
"Is this what 'leave no child behind' is all about?" said Sharav on the AHRP web site.
Predictably, the children on these drugs (and some who have stopped taking them) are displaying horrifying side effects. Lucire reports patients who are "punch drunk with dementia," occasionally psychotic and showing signs of akathisia, or an inability to sit still. Additionally, Lucire noted she had observed hyperactivity, aggression or hostility, and cognitive impairment, along with tardive dyskinesia, a neurological disorder brought on by long-term use of, or high-dose exposure to, drugs that block dopamine receptors. Repetitive, involuntary and purposeless movements characterize the condition.
If these side effects were not disturbing enough, a Duke University study suggested that the drug class might be connected to pancreatitis. Worse, some patients -- adults and children -- are reporting cases of type 1 and type 2 diabetes, as well as hyperglycemia in connection with use of atypical antipsychotics, with some cases ending in death. The condition seemed to affect mostly young, male patients.
The link between diabetes and the atypical antipsychotics is thought to stem from the weight gain reported by some users of the drugs. Some patients have said they gained as much as 65 pounds, and subsequently developed diabetes or glucose abnormalities. This has caught the attention of the FDA, which is waiting on a Veterans Administration analysis before deciding whether to put a warning label on the drugs, according to a spokesperson. Some atypical antipsychotics already carry such labels in Japan and Europe.